Overdose Prevention

It's important to know the signs and symptoms of an overdose as well as how to respond correctly to an overdose in order to potentially save a life. For opioid overdoses (heroin, fentanyl, vicodin, morphine, etc.) a medication naloxone (known as the brand name Narcan) is available to counteract the effects of an overdose.

 

Naloxone can be obtained through your local pharmacy or for free through our program.
To receive a free naloxone kit, attend one of our public trainings (listed below), reach out to us through the form on the Contact Us page, or reach out to us by call or text at 269-580-8290.

To request a private Narcan training for yourself, your organization, business, or small group, or if you have already attended a past training and need a new naloxone kit, please contact us at 269-580-8290. 

Upcoming Trainings:

  • Wednesday, August 18, 2021
         6:00pm - 8:15pm

Learn how to recognize and respond in the event of an opioid overdose

This free class will provide participants with:

  • Information on the current overdose crisis

  • Understanding of how addiction affects the brain

  • Information about the Adverse Childhood Experience study and its connection to substance use disorder

  • Information about harm reduction

  • Ability to recognize an opioid/heroin overdose

  • Learn how to respond using naloxone aka Narcan
     

Everyone attending is eligible for a free naloxone kit.

Open to the public.

Attendees can be 13 years and older.
To receive a free naloxone prevention kit you must be 18 years or older.

Location: COPE Network
2705 Virginia Ave, Kalamazoo MI

Cost: FREE

Registration: Registration is preferred but not required. Please register here.
Parking: Attached parking lot

Language: Presentation in English, to request an interpreter call 269-580-8290

Accessibility: Ramp entrance into building. Three 6" steps into presentation room. Large bathrooms but no wheelchair accessible stalls. For further accommodations or accessibility information please call 269-580-8290. Private trainings can be set up in a more accessible location if desired.

Overdose Response Information
Know the signs of an opioid/heroin overdose

Video courtesy of the Grand Rapids Red Project. For more videos click here.

The following are symptoms of an overdose:

  • Body is very limp.

  • Loss of consciousness

  • Person is unresponsive to outside stimuli.

  • Body is very limp.

  • Face and hands may be clammy.

  • Skin, fingernails, lips, and gums turn pale, blue, purple, or grey/ashen.

  • Breathing is very slow and shallow, erratic, or has stopped entirely.

  • Pulse (heartbeat) is slow, erratic, or not present.

  • Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”). If someone is making unfamiliar gurgling sounds while "sleeping" consider trying to wake the person up. Sometimes a person is assumed to be snoring when the person is actually overdosing.

  • Vomiting.

  • Some people experience seizures.

  • Chest cavity may become rigid and mouth may be extremely difficult to open.

SCARE ME
In our overdose prevention trainings, we teach the acronym SCARE ME to demonstrate proper overdose response. The following information summarizes the SCARE ME response but we always recommend receiving an in-person training whenever possible to view a live demonstration, talk more in depth about this topic, and make sure your questions are answered.
  • Stimulation — are they responsive? Try the sternum rub. If the person responds, they are not overdosing at that moment, but they might still fall into an overdose and therefore need to be monitored. If they don't respond to a sternum rub, continue to the next step.

 

  • Call for help — call 911. The person may need additional medical attention or more naloxone than you have on you.
     

  • Airway — Visually check to make sure their airways are clear. If necessary, try a two-finger sweep.
     

  • Rescue breathing — To begin rescue breathing, slightly tilt the unconscious person's head back and chin up. Plug their nose and place your mouth over theirs then administer 2 quick breaths. After that, administer one breath every 5 seconds for 3-5 minutes. If you are not able to open the person's mouth, keep their mouth closed and breathe through their nose instead.
     

  • Evaluation — After rescue breathing, evaluate their condition. Is their skin returning to their normal color? Are they breathing on their own or regaining consciousness? If not, they need a dose of Naloxone.
     

  • Mucosal Atomization (Nasal Spray) or Muscular Injection — unpackage nasal Narcan and gently insert the nasal tip into one of the the unconscious person's nostrils. Press the plunger to dispense the medication then return to rescue breathing.
    OR
    For intramuscular injection naloxone - Take the orange cap off the naloxone vial. Stick the tip of the needle into the liquid and draw the entire contents into the syringe. Push out any air until the liquid begins to drip out of the syringe. Inject the naloxone into a large muscle mass like the thigh, deltoid (upper arm), or buttocks. Return to rescue breathing.

     

  • Evaluation — Is the person getting better? If they have not regained consciousness after 3-5 minutes, with continued rescue breathing, give them another dose of nasal naloxone in the other nostril (or another injection of intramuscular naloxone) and continue rescue breathing. After 3-5 more minutes repeat with more naloxone as needed.

    Naloxone takes approximately 3-5 minutes to work and wears off after 60-90 minutes. When the naloxone wears off, it's possible the person can fall back into another overdose therefore they should be monitored for the next few hours. To the best of your ability, do not let the person use more opioids for the next few hours while the naloxone is still in their system or while they are at risk of overdosing again.

    When someone wakes up from an overdose, they may be confused and disoriented. They may also begin experiencing symptoms of precipitated withdrawal including agitation. If you do not know the person you revived, gently introduce yourself and communicate to the person that you had to give them Narcan. If you cannot stay with the person, communicate to them that they are at risk of falling into an overdose again when the naloxone wears off and that using more opioids will only further increase that risk. Ask if you can help them find somewhere to go or someone who can stay with them. Hand them the resource cards in your kit or communicate resource information if you have it. Understand that overdosing may not discourage someone from continuing to use drugs or motivate them to enter recovery treatment. When you are able, report the overdose to COPE at 269-580-8290 and arrange to receive a replacement naloxone kit.

Thanks To: